This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.
—Gerald D. Rogell, MD, recently documented the occurrence of internal ophthalmoplegia following argon laser panretinal photocoagulation in eight eyes of four juvenile diabetic patients who were treated for proliferative retinopathy (Archives 97:904-905, 1979). The most likely mechanism, in his opinion, was photocoagulation damage to the parasympathetic motor fibers that enter the globe at the posterior pole and course anteriorly between the choroid and sclera. Dr Rogell believes that this complication may be common and suggests that it be included during pretreatment discussion with a patient regarding the possible gains and side effects of panretinal therapy.In the immediately preceding issue of the journal (Archives 97:776,1979), George F. Hilton, MD, indicated, in a letter to the editor, that six eyes of six patients had been treated for diabetic rubeosis by a peripheral cryoablation technique, using 90 to 120 noncontiguous applications per eye with sparing of the posterior pole
Pruett RC. Internal Ophthalmoplegia After Panretinal Therapy. Arch Ophthalmol. 1979;97(11):2212. doi:10.1001/archopht.1979.01020020518025
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: